Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 71, NWS New Orleans, LA

April 23, 2000Amite County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 23, 2000, 11:19 PM CDT for Amite County, Mississippi. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 2000, 11:19 PM CDT (04:19 UTC)
Expired
Apr 24, 2000, 12:15 AM CDT
In force
56 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Amite County, MS

What was reported inside it

TimeReportWhereRemark
Apr 24, 12:10 AM CDTHail 1.75Smithdale, MSGolfball size hail covered the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 9:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2000-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2000-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 396 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
396 m²/s²
0-3 km storm-relative helicity
517 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 240423
SVRNEW
MSC005-240515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1119 PM CDT SUN APR 23 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AMITE COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 1215 AM CDT

* AT 1119 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A  
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING 
WINDS 27 MILES NORTHWEST OF LIBERTY...MOVING SOUTHEAST AT 45 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  SMITHDALE
  LIBERTY
  BROOKSIDE

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NEW ORLEANS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:15 PM CDT, 8 hours 4 minutes earlier.

Area forecast discussion, Apr 23, 3:15 PM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
315 PM CDT SUN APR 23 2000

18Z SOUNDINGS REVEALED SATURATED MID LAYER FROM H60-H50 BEGINNING TO
DRY WITH DOWNWARD TRANSPORT OF MOMENTUM STIRRING THE LEVELS BELOW H60
ENOUGH TO SPARK WIDESPREAD LARGE CAPE CONVECTION. NOT NECESSARILY
SURFACE BASED CONVECTION BUT AS THE WARM SECTOR DEEPENS AND EXPANDS
FROM SW LA AND SE TX THE CONVECTIVE NATURE WILL BECOME MORE SURFACE
BASED. THIS ONLY MEANS THAT WARM AREAS WILL TRIGGER THE CONVECTION
BUT THE DYNAMICS AND KINEMATICS ALOFT WILL SUSTAIN THE ACTIVITY
AFTER SUNSET.

AM REALLY CONCERNED WITH THE DRYING ALOFT IN THE W GULF THAT WILL
GIVE WAKE LOW LIKE WEATHER CONDITIONS...NAMELY STRONG DOWNWARD
MOMENTUM POTENTIAL INTO S-CNTRL AND SE LA LATER THIS EVENING. HAVE
SEEM ENHANCED GUSTINESS FROM THIS PHENOMENON ALREADY THIS AFTERNOON.
NONETHELESS...CONVECTION ONGOING WILL BE THE MAIN CONCERN.

ZONE PACKAGE TEMPS WILL BE CLOSE TO CONTINUITY AND COMPROMISE OF
GUIDANCE. POPS NEAR THE NGM POPS FOR TONIGHT AND MON MORNING BUT DRY
THEREAFTER. FRONTAL PASSAGE IN THE MORNING FOR OUR CWA PER THE NGM
MODEL TIMING.

OUTPUT FROM THE PRECIPITATION CALCULATOR/RICKS INDEX USING 18Z
SOUNDING FOR KSIL. THETAE 337K FROM 850MB LIFT. POP=100%...PCPN
1.35...POTL 5.37 FOR SFC TEMPS BELOW 71F... FMAP=1.75...RI=184.
PROB SVR=100%. FCST GUSTS 62-72KT...HAIL UP TO 4 INCHES. TOR THREAT
HIGH...BUT CAVEAT OF CAP REDUCES THE SVR PROB THREAT TO 20% OR LESS
FOR TOR AND VERY LARGE HAIL THREAT. DOWNBURST LOOKING SOUNDING
MAINTAINS GUST POTL AROUND 65KT.

18Z VIL OF THE DAY = 51 J/KG...VERIFYING DIME SIZE.

MCB 60/83/53/79 4200  BTR 65/81/56/80 3100
MSY 67/80/60/80 3100  BIX 70/80/60/79 3100

.NEW...SMALL CRAFT ADVISORY KPQL-K7R3 INCLDG LKS PONTCH/MAUREPAS
LA...SVR TSTM WATCH 196 TIL 01Z.
MS...SVR TSTM WATCH 196 TIL 01Z.
24

In the hours before

Special weather statement, Apr 23, 8:11 PM CDT, 3 hours 8 minutes before
LAZ038>040-050-058-MSZ077-080>082-240130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
811 PM CDT SUN APR 23 2000

SEVERE THUNDERSTORM WATCH NUMBER 196 THAT WAS IN EFFECT FOR
PORTIONS OF SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI EXPIRED AT
800 PM CDT. THE THREAT OF SEVERE WEATHER ACROSS THIS AREA HAS
ENDED FOR THE REMAINDER OF THE EVENING HOURS. ADDITI0ONAL
THUNDERSTORMS MAY MOVE BACK INTO THE AREA OVERNIGHT.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 10:59 PM CDTSevere Thunderstorm WarningLIXWilkinson46 min
Apr 24, 12:04 AM CDTSevere Thunderstorm WarningLIXPike41 min
Apr 24, 12:41 AM CDTSevere Thunderstorm WarningLIXPike, Walthall49 min
Apr 24, 1:54 AM CDTSevere Thunderstorm WarningLIXPearl River36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.